Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Indianapolis, IN

March 30, 2017Clinton County, Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2017, 3:58 PM EDT for Clinton County, Howard County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 3:58 PM EDT (19:58 UTC)
Expired
Mar 30, 2017, 4:30 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IN, Howard County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:03 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS53 KIND 301958
SVRIND
INC023-067-302030-
/O.NEW.KIND.SV.W.0027.170330T1958Z-170330T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
358 PM EDT THU MAR 30 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clinton County in central Indiana...
  Howard County in central Indiana...

* Until 430 PM EDT.

* At 357 PM EDT, a severe thunderstorm was located 11 miles northeast
  of Frankfort, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kokomo, Greentown, Russiaville, Michigantown and Indian Heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM EDT for central and
north central Indiana.

LAT...LON 4056 8589 4046 8587 4040 8614 4040 8624
      4037 8624 4029 8640 4039 8651 4043 8645
      4043 8638 4049 8638 4056 8627
TIME...MOT...LOC 1957Z 235DEG 32KT 4038 8634 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CP
1 follow-up statement
665 
WWUS53 KIND 302024
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
424 PM EDT THU MAR 30 2017

INC023-067-302034-
/O.EXP.KIND.SV.W.0027.000000T0000Z-170330T2030Z/
Clinton IN-Howard IN-
424 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON AND
HOWARD COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM EDT for central and
north central Indiana.

LAT...LON 4056 8589 4046 8587 4040 8614 4040 8624
      4037 8624 4029 8640 4039 8651 4043 8645
      4043 8638 4049 8638 4056 8627
TIME...MOT...LOC 2024Z 235DEG 32KT 4051 8610 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:34 PM EDT, 24 minutes earlier.

Area forecast discussion, Mar 30, 3:34 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
334 PM EDT Thu Mar 30 2017

.UPDATE...
The SYNOPSIS...NEAR TERM...SHORT TERM and LONG TERM Sections have
been updated below.

&&

.SYNOPSIS...
Issued at 334 PM EDT Thu Mar 30 2017

Severe weather is possible through this evening as a strong low
pressure system moves through the region. Cool...damp and cloudy
weather is expected on Friday as an upper low moves through central
Indiana. High pressure will build in for the weekend with dry and
seasonable weather. Unsettled conditions will return for next week
however as a series of storm systems pass through the Ohio Valley.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 334 PM EDT Thu Mar 30 2017

Scattered convection beginning to take off intensity-wise across
west central Indiana as a warm front slowly lifts north through the
area. 19Z temperatures remained in the 50s north of the front while
south of the boundary...temps had risen into the 70s.

The primary focus for the near term is the potential for severe
weather over the next 6 hours or so.

Warm front currently aligned at 19Z from northern Vermillion County
E/SE through the Indy metro into Rush County. Convection has fired
across west central Indiana and the northern Wabash Valley and
quickly become severe as directional shear is maximized in the
vicinity of the boundary. The focus for severe weather and the
threat for rotating storms should focus near and north of the
retreating warm front over the next 2-3 hours. 0-1/0-3km storm
relative helicity values are also maximized in an axis along the
front. Short range guidance suggestive that the front and deeper
helicity should be northeast of the entire forecast area by 22-23Z.
Again...the greatest tornado threat will exist over these next 3
hours or so...focused largely northeast of Interstate 74 as the warm
front continues lifting north.

The secondary impact will be the squall line developing across
central and southern Illinois along the cold front. Hi-res guidance
progresses this activity east into the forecast area after 22-23Z
and quickly across the forecast area through mid evening. Damaging
winds will be the primary threat with the linear convection this
evening with helicities diminishing. As with any QLCS scenario
though...cannot rule out quick spinners associated with any kinks in
the line. Still have some concerns how intense the line will be when
it arrives as already there are hints that the deeper low level
forcing is shifting east as a slug of drier well mixed air with
dewpoints in the lower to middle 50s noted into out southwest
counties. May end up being more of a messy convective line with
individual storms pulsing in intensity.

The cold front will sweep across the forecast area by midnight with
the severe weather threat over by late evening. Thin axis of dry air
will be drawn through the region immediately behind the front and
may enable skies top briefly clear or go partly cloudy at the least.
Arrival of the upper low into the region during the predawn hours
will spread lower stratus back across the forecast area long with
the potential for a few light rain showers.

Temps...a general model blend looked reasonable for lows tonight.
Should see most areas fall into the upper 40s by daybreak.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 334 PM EDT Thu Mar 30 2017

Forecast challenges focus on precip chances Friday as the upper low
slowly traverses through the region.

Stratus deck associated with upper low will expand across the area
early Friday with the entire forecast area influenced by the upper
low as it tracks east through the Ohio Valley. The presence of a
trailing surface trough sagging southeast through the forecast area
will combine with weak and shallow instability to support periodic
scattered light rain showers for much of the day...gradually
focusing over the eastern counties during the afternoon and evening.

Surface ridge will build into the region from the west beginning
Friday night with progressively drier air expanding south into
central Indiana by Saturday morning. With that being said...model
soundings and RH progs continue to highlight a shallow moisture
layer remaining trapped beneath an inversion on Friday night. Expect
the stratus to linger across much of the region for most if not all
of the night...with more substantial clearing on Saturday morning as
the drier air finally eats into the boundary layer and weakens the
inversion.

The high pressure ridge will serve as the primary influence on
weather over central Indiana through most of the rest of the short
term as it tracks east through the Great Lakes. Once the stratus
breaks over the region early Saturday...expect mostly clear skies
into early Sunday before clouds increase with mid and upper level
moisture arriving ahead of the next storm system coming out of the
southern Plains. Predominant easterly flow in the lower levels
though will keep the boundary layer dry until Sunday evening at the
earliest.

Temps...with the cold advection associated with the upper low and
clouds/rain expected...undercutting MOS for Friday and leaning much
closer to the MET guidance. Some locations may not get out of the
upper 40s. An overall model blend worked well for highs Sunday and
lows throughout the period.

&&

.LONG TERM /Sunday Night through Thursday/...
Issued at 334 PM EDT Thu Mar 30 2017

Central Indiana and the Ohio Valley will remain under an active
weather regime throughout the extended as the parade of storm
systems continues to track across the region.

First wave of low pressure will kick out of east Texas early Monday
and track northeast through the Ohio and Tennessee Valleys. Central
Indiana will reside north of the surface wave track...with rain and
embedded thunderstorms impacting most of the area and especially
southern portions of central Indiana in closer proximity to the
track of the low.

High pressure and ridging aloft will bring dry weather for Tuesday
and Tuesday night...before rain associated with the next system
arrives for Wednesday. Models have been trending further north with
this low pressure system...setting the stage for another round of
rain and thunderstorms to impact the Ohio Valley ahead of the low
and its associated cold front Wednesday afternoon and night. Cooler
and showery weather is expected for Thursday in the wake of the cold
frontal passage...with dry and chilly weather potentially to follow
for late next week.

&&

.AVIATION /Discussion for 301800Z TAF Issuance/...
Issued at 1256 PM EDT Thu Mar 30 2017

Restrictions possible in showers and thunderstorms through this
evening...then IFR ceilings developing Friday morning.

Dual low pressure structure over the mid Mississippi and Missouri
Valleys early this afternoon with a warm front extending E/SE
across the forecast area. North of the front...winds remained
easterly while southerly flow had commenced south of the boundary.
The front will continue to lift north through the afternoon as the
dual lows lift northeast. Expect southerly winds to develop at
both KHUF and KIND by 19Z and even pushing through KLAF by later
this afternoon. Expect gusts to peak near 25kts once the warm front
passes.

Convective evolution still remains in question but current
thinking is scattered storms will impact all terminals this
afternoon then become more widespread from 21Z through about 02Z
as the cold front moves through the area. Potential for severe
convection with damaging wind gusts during this time period but
enough uncertainty with respect to timing and intensity to leave
out of the primary tempo group at this time.

Skies may briefly clear late tonight behind the front before lower
clouds associated with the upper low overspread the forecast area
near daybreak Friday. Stratus could be as low as IFR and the
possibility exists at least for a few light showers or drizzle.
Winds will gradually veer to westerly by Friday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, Mar 30, 3:54 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Thu Mar 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
354 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is an Enhanced risk for severe Thunderstorms through
this evening. A Tornado Watch is in effect until 10 pm EDT.

Hazards: Damaging winds...large hail...isolated tornadoes...flash
flooding from torrential rain and lightning.

Timing: Highest severe threat exists through 10 pm. Thunderstorms
remain possible into the overnight.

Discussion: Severe thunderstorms will impact central Indiana through
this evening. The greatest risk will be in the vicinity of a warm
front north of Interstate 74 during the late afternoon and early
evening. Tornadoes...large hail and damaging winds will be possible.

An additional line of thunderstorms will enter the region from the
west between 6 and 7 pm...impacting central Indiana through about 10
pm. The primary threat from this line of storms will be damaging
winds. Large hail and an isolated tornado will also be possible.

Multiple rounds of showers and storms could lead to flash flooding.
Lightning is a threat with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Storm systems will affect central Indiana late Sunday night
through Monday night and again on Wednesday and Wednesday night. It
is too soon to determine if these storms will be severe. Lightning
and heavy rain are threats with any thunderstorm.

Discussion: Low pressure systems will impact central Indiana and the
Ohio Valley during the early and middle parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 10 pm tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Mar 30, 3:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 NE DARLINGTON         40.13N 86.74W
03/30/2017  E0.75 INCH       MONTGOMERY         IN   TRAINED SPOTTER

            .

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM
Local storm report, Mar 30, 3:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 W THORNTOWN           40.13N 86.67W
03/30/2017  E1.00 INCH       BOONE              IN   PUBLIC

            .

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM
Local storm report, Mar 30, 3:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 W THORNTOWN           40.13N 86.65W
03/30/2017  E1.00 INCH       BOONE              IN   AMATEUR RADIO

            .

&&

KEH
Local storm report, Mar 30, 3:45 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             LEBANON                 40.05N 86.47W
03/30/2017  E0.25 INCH       BOONE              IN   PUBLIC

            TIME APPROXIMATE.

&&

BHH
Local storm report, Mar 30, 3:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             FRANKFORT               40.28N 86.51W
03/30/2017  E1.00 INCH       CLINTON            IN   LAW ENFORCEMENT

            .

&&

KEH
Local storm report, Mar 30, 3:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     2 NE PLAINFIELD         39.73N 86.36W
03/30/2017                   HENDRICKS          IN   PUBLIC

            BRADFORD PEAR TREE TRUNK SNAPPED.

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:17 PM EDTSpecial Weather StatementINDParke, Vigo28 min
Mar 30, 2:31 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion44 min
Mar 30, 2:56 PM EDTTornado WarningINDBoone, Montgomery, Putnam34 min
Mar 30, 3:25 PM EDTTornado WarningINDBoone, Clinton, Montgomery35 min
Mar 30, 4:29 PM EDTSevere Thunderstorm WarningINDHamilton, Madison31 min
Mar 30, 4:57 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo48 min
Mar 30, 4:59 PM EDTSevere Thunderstorm WarningINDDelaware, Madison46 min
Mar 30, 5:03 PM EDTSevere Thunderstorm WarningINDDaviess, Knox42 min
Mar 30, 5:31 PM EDTTornado WarningINDDelaware29 min
Mar 30, 5:35 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren30 min
Mar 30, 6:08 PM EDTSevere Thunderstorm WarningINDHamilton, Hendricks, Johnson, Marion, Morgan, Putnam52 min
Mar 30, 6:54 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion36 min
Mar 30, 7:25 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.